Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 312, NWS Jackson, MS

July 15, 2002Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2002, 1:13 PM CDT for Jefferson County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2002, 1:13 PM CDT (18:13 UTC)
Expired
Jul 15, 2002, 1:50 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1773 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KJAN 151813
SVRJAN
MSC063-151850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 150 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER FAYETTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT THE HARRISTON...MCNAIR...PLEASANT HILL...AND RED LICK AREAS 
  THROUGH 150 PM.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3172 9117 3161 9109 3169 9073 3179 9074
          3179 9084 3184 9085

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 2:55 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 AM CDT MON JUL 15 2002

FORECAST IS MOST PROBLEMATIC IN THE SHORT TERM AS STRONG UPPER LEVEL
WESTERLIES CONTINUE IN ASSOCIATION WITH A MID/UPPER LEVEL LOW
CENTERED OVER THE OZARKS. BY MID WEEK...A QUICK TRANSITION IS
PROGGED AS MODELS BRING THE CENTER OF SUBTROPICAL RIDGE OVER THE
REGION.

FOR TODAY...THE FORECAST AREA WILL BE UNDER FAVORABLE CONDITIONS FOR
HIGH COVERAGE OF CONVECTIVE PRECIPITATION...A VERY MOIST AIRMASS
WITH PRECIP WATER VALUES 2+ INCHES...CLOSE PROXIMITY TO 50+ KT UPPER
JET...PERSISTENT LOW LEVEL THETAE ADVECTION AND PERTURBED MID LEVEL
FLOW...ARE ALL PROGGED BY THE ETA AND AVN TO COINCIDE. YESTERDAYS
RELATIVELY INACTIVE CONVECTIVE REGIME HAS LEFT MINIMAL CONVECTIVE
DEBRIS COVERAGE OVER AREA...SO EXPECT INSOLATION WILL KICK IN EARLY
TO HELP INITIATE DEVELOPMENT. CURRENTLY...SCATTERED SHOWERS/TSTMS
ARE DEVELOPING OVER THE ARKLAMISS REGION...APPARENT SIGNS OF UPWARD
VERTICAL MOTION IN PLACE. WILL ADJUST PRECIP CHANCES UPWARD TODAY...
IN LINE WITH AVN/ETA MOS GUIDANCE. AS HAS BEEN THE CASE RECENTLY...
AFTN TEMPS SHOULD HAVE A HARD TIME REACHING 90 WITH CLOUDS AND
PRECIP EXPECTED TO DEVELOP EARLY ON.

FOR TUESDAY THRU WEDNESDAY...BUILDING MID LEVEL RIDGE WILL DRY
THINGS OUT WITH MORE TYPICAL SUMMER WX REGIME EXPECTED. BEST
MOISTURE AXIS AND CONVERGENCE WILL BEGIN TO FOCUS FARTHER
NORTHWEST...ESPECIALLY BY WEDNESDAY. A CORRESPONDING INCREASE IN
AFTN TEMPS SHOULD BE FELT. CURRENT FORECAST OF ISOLATED TSTM
COVERAGE FOR MOST AREAS TUES/WED LOOKS IN LINE WITH LATEST GUIDANCE.

IN THE EXTENDED...THE LATEST AVN AND UKMET AGREE THAT THE VISIT BY
THE SUBTROPICAL RIDGE CENTER TO THE FORECAST AREA WILL BE BRIEF...
AND THAT ANOTHER DIP IN THE WESTERLIES WILL SEND MORE MID LEVEL
ENERGY SOUTHWARD. WILL ADJUST PRECIP WORDING UP A BIT IN LATTER
PERIODS OF FORECAST.

PRELIM NUMBERS...
JAN 88/72/91/73/93 73321
MEI 88/72/92/72/94 73221

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:05 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds45 min
Jul 15, 3:17 PM CDTSevere Thunderstorm WarningJANMarion38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.